Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Parkinson's Disease

PD and sexual behavior/ED, etc.?

05/13/2008

Question:

I am Male, 58 yrs., 6ft.5in.,235lbs., former basketball player,diagnosed with a "mild form" of PD since December 2004. Tremor in right elbow and ankle slowness of movement, depending on the type of movement and time of day. I seem fresher and more in control in AM and balance is not what it use to be. I take Siminex and Mirapex 3x daily along with Azilect 1x daily. I also take 1x daily enalaprin(high blood pressure)and zetia(high cholesterol). I take all (5)pills together in the morning and Siminex/Mirapx together again in early afternoon and evening. Is it ok to take all of these pills at one-time in morning? I do not usually eat before, during, or after taking pills,should I eat before, during, or after or not necessary? I am experiencing blood circulation discomfort in fingers and toes; does PD and/ or PD medication cause this discomfort? What impact does medication for PD have on sexual behavior and ED? I look forward to your reply.

Answer:

The purpose of this forum is to provide basic information regarding Parkinson's disease, and not to provide individual diagnosis or advise. Here is some general information that you may find helpful.

Proteins can interfere with Sinemet absorption, thus it is most effective when taken at least 45 minutes before or 60 minutes after protein rich meals. Dopamine agonists such as Mirapex is best tolerated when taken with meals. Azilect is typically given once a day, and is best taken in the morning. Other than these, there is not much with regards to when to take other PD medications.

All medications have potential side effects and it is difficult to determine which one causes what when there are numerous medications. One thing to keep in mind is that dopamine agonist such as Mirapex can cause extremity swelling. I suggest you discuss your specific circulation problem with you primary care doctor to help determine what is the cause.

There are numerous reasons for developing erectile dysfunction, including medications. Parkinson's disease also increases risk for developing erectile dysfunction as well. The medications for PD do not help treat this issue, and overall treatment options for erectile dysfunction is the same no matter what the cause.

The dopamine agonists, such as Mirapex, have been associated with increased risk of obsessive compulsive tendencies. This is more commonly described as excessive gambling or spending habits, but can also present to be sexual in nature. I suggest you discuss this further with your doctors.

For more information:

Go to the Parkinson's Disease health topic, where you can:

Response by:

Punit  Agrawal, DO Punit Agrawal, DO
Assistant Professor of Neurology
College of Medicine
The Ohio State University